Kansas, 2012High Wind in Kansas, January 22, 2012
January 22, 2012 · NWS DDC · 14 events in 14 counties and zones
A well mixed and deep boundary layer allowed high winds to develop ahead of a surface trough.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A well mixed and deep boundary layer allowed high winds to develop ahead of a surface trough.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jan 22, 11:17 AM CST, 13 minutes earlier.
Area forecast discussion, Jan 22, 11:17 AM CST, 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DODGE CITY KS
1117 AM CST SUN JAN 22 2012
.AVIATION...
FOR THE 18Z TAF ISSUANCE...
EXPECT VFR CONDITIONS THROUGH MUCH OF THIS TAF PERIOD. A STRONG
UPPER LEVEL SHORTWAVE TROUGH AXIS WILL MOVE OVER THE TAF SITES
AROUND NOON WITH MID LEVEL CIGS LOWERING TO AROUND 4KFT WITH SOME
LIGHT RAIN SHOWERS BY 20-22Z WITH SOME AREAS OF MVFR CIGS. ALSO
EXPECT NORTHWEST WINDS TO INCREASE TO 30KT WITH GUSTS TO 45KTS
AROUND THE SAME TIME PERIOD AND LAST THROUGH 23-01Z. AFTER THAT
TIME FRAME AS THE UPPER LEVEL WAVE CONTINUES TO MOVE EAST LOOK FOR
CLEARING SKIES AND NORTHWEST WINDS DECREASING TO 20KTS BY SUNSET
AND BECOMING WEST AROUND 10KT AFTER 09Z.
&&
.PREV DISCUSSION... /ISSUED 709 AM CST SUN JAN 22 2012/
UPDATE...
LIGHT PRECIPITATION BEGINNING TO SPREAD INTO NORTHWEST KANSAS
BASED ON MOSAIC RADAR. BASED ON THE RUC THE HIGHER RETURNS
APPEARS TO BE ASSOCIATED WITH AN AREA OF 850-700MB FRONTOGENESIS
UNDER THE 500MB DEFORMATION ZONE. THIS BAND OF FRONTOGENESIS IS
CURRENTLY FORECAST TO MOVE TO NEAR SYRACUSE AND SCOTT CITY BY 15Z
AND THEN CROSS THE REMAINDER OF SOUTHWEST KANSAS BETWEEN 15Z AND
21Z. HAVE THEREFORE ADJUSTED TIMING OF INCREASING CLOUDS AND
DEVELOPING PRECIPITATION. LEFT EXIT REGION OF A 250 JET CONTINUES
TO HIGHLIGHT NORTH CENTRAL KANSAS AS AN AREA OF BETTER LIFT
BETWEEN 18Z AND 21Z SO WILL ALSO INCREASE PRECIPITATION CHANCES IN
THIS REGION LATER THIS AFTERNOON. -RB
PREV DISCUSSION... /ISSUED 242 AM CST SUN JAN 22 2012/
DISCUSSION...
SHORT TERM /TODAY THROUGH MONDAY NIGHT/
THE REGIONAL AND SYNOPTIC SCALE FEATURES THIS MORNING INCLUDE A
RAPIDLY ADVANCING UPPER LEVEL TROUGH/PV ANOMALY FROM THE WESTERN
STATES THROUGH THE CENTRAL ROCKIES THIS MORNING. MEANWHILE, STEADY
SURFACE PRESSURE FALLS HAVE BECOME NEARLY NEUTRAL ON MSAS ACROSS THE
HIGH PLAINS FROM WYOMING THROUGH WESTERN KANSAS. SOUTHERLY, BETTER
THAN EXPECTED MIXED SURFACE WINDS ACROSS THE FAR WESTERN COUNTIES
HAVE HELPED MAINTAIN MILD TEMPERATURES OVERNIGHT IN THE LOW 50S AND
UPPER 40S. AS THE UPPER TROUGH APPROACHES, INCREASING PERIODICITY OF
MID LEVEL CLOUD BANDS ARE BEGINNING TO DEVELOP WHICH ARE BEING
OBSERVED IN THE REGIONAL 11-3.9 MICRON AND INFRARED SATELLITE
IMAGERY.
THE CURRENT MODELS RUNS HAVE COME TOGETHER WITH MUCH STRONGER 2
METER WIND SPEEDS THAN A FEW RUNS AGO, AND ALL OF THE MODELS SEEM TO
BE INCREASING MAGNITUDE WITH TIME. THERE IS NOT A SIGNIFICANTLY
DEEP UNSTABLE LAYER, BUT THE NAM DOES INDICATE VERY IMPRESSIVE LOW
LEVEL 0-1 KM LAPSE RATES LATE THIS MORNING AND THIS AFTERNOON NEAR
10 DEG C/KM IN AN ENVIRONMENT WITH 40 KNOT SUSTAINED WINDS JUST
OFF THE SURFACE. EVEN THE 40KM GFS IS INDICATING 25 TO 30 KNOT 2
METER WINDS TODAY. GFS MOS IS PRODUCING SUSTAINED WIND SPEEDS
ACROSS THE WESTERN COUNTIES AROUND 40+ KNOTS SUSTAINED LATE
MORNING AND EARLY AFTERNOON. AS A RESULT, WE HAVE INCREASED
CONFIDENCE IN HOISTING A HIGH WIND WARNING FOR ALL AREAS ALONG
WEST OF GENERALLY THE HIGHWAY 283 CORRIDOR. A RAPIDLY COOLING
BOUNDARY LAYER SHOULD BRING THE WIND SPEEDS DOWNS IN THE MID TO
LATE AFTERNOON, BUT CONDITIONS MAY REMAIN BREEZY THROUGH THE LATE
AFTERNOON AND EVEN THE EARLY EVENING IN THE EASTERN COUNTIES. A
DECENT LAYER OF 800-700 MB MOISTURE TRANSPORT DOES SHOW UP IN
MODEL FIELDS BEHIND THIS BOUNDARY AND MODEL SOUNDINGS SHOW AN
IMPRESSIVE SATURATED LAYER BEHIND THE PV ANOMALY IN THE COLD POOL
OF AIR. THERMAL FIELDS INDICATE SOME DENDRITIC PRODUCTION IS
POSSIBLE AND EVEN LIKELY, BUT LOW LEVEL TEMPERATURES MAY NOT
SUPPORT THAT AND RAIN SHOWERS ARE PROBABLY THE MORE LIKELY
PRECIPITATION TYPE WITH THIS WAVE.
POPS AND WINDS WILL DIMINISH RAPIDLY IN THE EVENING. THE EXTENT TO
HOW COLD IT GETS OVERNIGHT WILL DEPEND ON THE MAGNITUDE OF COLD
ADVECTION, BUT THE COLDER MOS SEEMS THE BEST CHOICE TONIGHT.
TEMPERATURES ARE NOT EXPECTED TO REBOUND SIGNIFICANTLY IN MONDAY
OTHER THAN USUAL DIURNAL HEATING AS WEAK SOUTHERLY RETURN FLOW OF
COLD ANTICYLONE AIR REMAINS. ANOTHER RELATIVELY COOL NIGHT WITH GOOD
RADIATIONAL COOLING IN THE LOW 20S IS ANTICIPATED MONDAY
NIGHT.
LONG TERM...
BY TUESDAY NIGHT OUR NEXT PACIFIC UPPER LEVEL STORM SYSTEM WILL BE
DIGGING INTO SOUTHEAST NEW MEXICO. THIS UPPER LEVEL TROUGH WAS ALSO
STARTING TO BECOME CUT OFF FROM THE MEAN FLOW AS WELL. THE NEW 00Z
MODELS NOT DIFFERING MUCH FROM THE PREVIOUS MODEL RUNS IN THIS UPPER
LOW DEVELOPING NEAR THE MEXICO/SOUTHWEST TEXAS BORDER BY EARLY
WEDNESDAY AND THEN SLOWLY DRIFTING EAST THROUGH LATE WEEK. AHEAD OF
THIS SYSTEM ABUNDANT MID TO UPPER LEVEL MOISTURE IS ANTICIPATED TO
SPREAD INTO WESTERN KANSAS. GIVEN THE MOISTURE EXPECTED AND
DIFLUENT FLOW DEVELOPING WITH THE 500MB DEFORMATION ZONE WILL
INCREASE CLOUD COVER AND AS A RESULT OF THIS LOWER TEMPERATURES
TUESDAY AFTERNOON.
ON TUESDAY NIGHT THE 500MB DEFORMATION ZONE WILL MOVE
SOUTH/SOUTHEAST OF THE AREA. BEHIND THIS DEFORMATION ZONE
ANTICYCLONIC FLOW DEVELOPS ACROSS WESTERN KANSAS WITH LIMITED
MOISTURE PRESENT. GIVEN THE CLEARING SKIES AND 900-850MB TEMPERATURE
TRENDS THE PREVIOUS TEMPERATURE FORECAST STILL LOOKS ON TRACK WITH
WARMER TEMPERATURES RETURNING TO WESTERN KANSAS. THIS WARMUP HOWEVER
WILL BE SHORT LIVED AS ANOTHER COLD FRONT IS FORECAST TO BEGIN TO
DROP SOUTH ACROSS THE NORTHERN PLAINS LATE WEEK.
&&
.PRELIMINARY POINT TEMPS/POPS...
DDC 51 22 50 23 / 40 0 0 0
GCK 50 20 49 22 / 30 0 0 0
EHA 52 23 50 25 / 20 0 0 0
LBL 52 20 50 23 / 20 0 0 0
HYS 48 20 49 20 / 60 0 0 0
P28 55 25 53 26 / 30 0 0 0
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 5 PM CST /4 PM MST/ THIS AFTERNOON FOR
KSZ030-043>045-061>064-074>078-084>088.
WIND ADVISORY UNTIL 7 PM CST THIS EVENING FOR KSZ031-046-065-066-
079>081-089-090.
&&
FN06
Hazardous weather outlook, Jan 22, 1:25 AM CST, 10 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
125 AM CST SUN JAN 22 2012
KSZ030-043>045-061>064-074>078-084>088-231130-
TREGO-SCOTT-LANE-NESS-HAMILTON-KEARNY-FINNEY-HODGEMAN-STANTON-
GRANT-HASKELL-GRAY-FORD-MORTON-STEVENS-SEWARD-MEADE-CLARK-
125 AM CST SUN JAN 22 2012 /1225 AM MST SUN JAN 22 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST AND
WEST CENTRAL KANSAS.
.DAY ONE...TODAY AND TONIGHT
A HIGH WIND WARNING IS IN EFFECT TODAY. PLEASE SEE THE WARNING
MESSAGE FOR SPECIFIC INFORMATION.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT, HOWEVER, DAMAGE
REPORTS ARE APPRECIATED.
&&
FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
KSZ031-046-065-066-079>081-089-090-231130-
ELLIS-RUSH-PAWNEE-STAFFORD-EDWARDS-KIOWA-PRATT-COMANCHE-BARBER-
125 AM CST SUN JAN 22 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL KANSAS.
.DAY ONE...TODAY AND TONIGHT
A WIND ADVISORY IS IN EFFECT TODAY. PLEASE SEE THE ADVISORY MESSAGE FOR
SPECIFIC INFORMATION.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
&&
FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
High Wind, Hamilton
- When
- January 22, 11:30 AM CST
- Where
- Hamilton forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.999, -101.791 (the zone’s center; the record gives no point)
The high wind was measured at the Syracuse airport.
High Wind, Stanton
- When
- January 22, 12:41 PM CST
- Where
- Stanton forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.563, -101.784 (the zone’s center; the record gives no point)
The high wind was measured at the Johnson City airport.
High Wind, Kearny
- When
- January 22, 12:45 PM CST
- Where
- Kearny forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.000, -101.320 (the zone’s center; the record gives no point)
The high wind was measured at a location 1 mile southeast of Kendall.
High Wind, Grant
- When
- January 22, 1:07 PM CST
- Where
- Grant forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.562, -101.308 (the zone’s center; the record gives no point)
The high wind was measured at the Ulysses airport.
High Wind, Finney
- When
- January 22, 1:11 PM CST
- Where
- Finney forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.044, -100.737 (the zone’s center; the record gives no point)
The high wind was measured at the Garden City airport.
High Wind, Morton
- When
- January 22, 1:48 PM CST
- Where
- Morton forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.191, -101.799 (the zone’s center; the record gives no point)
The high wind was measured at the Elkhart airport.
High Wind, Scott
- When
- January 22, 2:01 PM CST
- Where
- Scott forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.482, -100.907 (the zone’s center; the record gives no point)
The high wind was measured at the Scott City airport.
High Wind, Seward
- When
- January 22, 2:30 PM CST
- Where
- Seward forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.193, -100.851 (the zone’s center; the record gives no point)
The high wind was estimated to be 60 MPH at a location 21 miles NNW of Liberal.
High Wind, Stevens
- When
- January 22, 3:15 PM CST
- Where
- Stevens forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.192, -101.312 (the zone’s center; the record gives no point)
The high wind was estimated to be 60 MPH at a location 10 miles northwest of Hugoton.
High Wind, Lane
- When
- January 22, 3:26 PM CST
- Where
- Lane forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.481, -100.466 (the zone’s center; the record gives no point)
The high wind was measured in Healy.
High Wind, Haskell
- When
- January 22, 3:30 PM CST
- Where
- Haskell forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.562, -100.871 (the zone’s center; the record gives no point)
The high wind was estimated to be 60 MPH in northern Haskell county.
High Wind, Gray
- When
- January 22, 3:30 PM CST
- Where
- Gray forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.738, -100.438 (the zone’s center; the record gives no point)
The high wind was estimated to be 60 MPH at a location 10 miles southwest of Charleston.
High Wind, Meade
- When
- January 22, 3:30 PM CST
- Where
- Meade forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.238, -100.366 (the zone’s center; the record gives no point)
The high wind was estimated to be 60 MPH at a location 6 miles NNW of Plains.
High Wind, Trego
- When
- January 22, 3:45 PM CST
- Where
- Trego forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 38.914, -99.873 (the zone’s center; the record gives no point)
The high wind was estimated to be 60 MPH in Collyer.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Arkansas, January 22, 2012$6.9 million · EF2 · 51 events
- Winter Weather in Kansas, January 22, 20121 death · 6 injured · $25,000 · 1 event
- Tornado and Hail in Mississippi, January 22 to 23, 20121 injured · $845,000 · EF2 · 13 events
- Tornadoes and Hail in Illinois, January 22, 2012$292,000 · EF2 · 13 events
- Avalanche in Colorado, January 22, 20121 death · 1 event
- Avalanche in Colorado, January 22, 20121 death · 1 event
- Tornadoes and Hail in Kentucky, January 22 to 23, 20121 injured · $535,000 · EF1 · 24 events
- Dust Storm and High Wind in Texas, January 22, 2012$935,000 · 61 kt wind · 22 events
- Tornado and Hail in Arkansas, January 22, 2012$201,000 · EF1 · 13 events
- Tornado and Hail in Tennessee, January 22 to 23, 2012$191,000 · EF1 · 10 events
- Damaging Winds in Tennessee, January 22 to 23, 2012$166,000 · 54 kt wind · 26 events
- High Wind in Texas, January 22, 2012$50,000 · 67 kt wind · 40 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 363415, 363416, 363420, 363417, 363414, 363419, 363418, 363426, 363425, 363421, 363423, 363424, 363427, 363422.